Optimal transport, convection, magnetic relaxation and generalized Boussinesq equations. (English) Zbl 1177.49064

Summary: We establish a connection between optimal transport theory (see Villani in Topics in optimal transportation. Graduate studies in mathematics, vol. 58, AMS, Providence, (2003; Zbl 1106.90001), for instance) and classical convection theory for geophysical flows [Pedlosky, in Geophysical fluid dynamics, Springer, New York (1979; Zbl 0429.76001)]. Our starting point is the model designed few years ago by S. Angenent, St. Haker, and A. Tannenbaum [SIAM J. Math. Anal. 35, 61–97 (2003; Zbl 1042.49040)] to solve some optimal transport problems. This model can be seen as a generalization of the Darcy-Boussinesq equations, which is a degenerate version of the Navier-Stokes-Boussinesq (NSB) equations.
In a unified framework, we relate different variants of the NSB equations (in particular what we call the generalized hydrostatic-Boussinesq equations) to various models involving optimal transport (and the related Monge-Ampère equation, Y. Brenier in Commun. Pure Appl. Math. 64, 375–417 (1991; Zbl 0768.35057); L. A. Caffarelli in Commun. Pure Appl. Math. 45, 1141–1151 (1992; Zbl 0778.35015)]. This includes the 2D semi-geostrophic equations [B. J. Hoskins in Annual review of fluid mechanics, vol. 14, 131–151 (1982; Zbl 0488.76030), Palo Alto; M. J. P. Cullen et al. in SIAM J. Appl. Math. 51, 20–31 (1991; Zbl 0713.76026), , Arch. Ration. Mech. Anal. 185:341-363; J.-D. Benamou and Y. Brenier in SIAM J. Appl. Math. 58, 1450–1461 (1998; Zbl 0915.35024); G. Loeper in SIAM J. Math. Anal. 38, 795–823 (2006; Zbl 1134.35046)] and some fully nonlinear versions of the so-called high-field limit of the Vlasov-Poisson system [J. Nieto et al. in Arch. Ration. Mech. Anal. 158, 29–59 (2001; Zbl 1038.82068)] and of the Keller-Segel for Chemotaxis [E. F. Keller and E. A. Segel in J. Theor. Biol. 30, 225–234 (1971; Zbl 1170.92307); W. Jäger and S. Luckhaus in Trans. Am. Math. Soc. 329, No. 2, 819–824 (1992; Zbl 0746.35002); F. A. C. C. Chalub et al. in Mon. Math. 142, No. 1–2, 123–141 (2004; Zbl 1052.92005)].
Mathematically speaking, we establish some existence theorems for local smooth, global smooth or global weak solutions of the different models. We also justify that the inertia terms can be rigorously neglected under appropriate scaling assumptions in the generalized Navier-Stokes-Boussinesq equations.
Finally, we show how a “stringy” generalization of the AHT model can be related to the magnetic relaxation model studied by Arnold and Moffatt to obtain stationary solutions of the Euler equations with prescribed topology [see V. I. Arnold and B. A. Khesin in Topological methods in hydrodynamics. Applied mathematical sciences, vol. 125, Springer, Berlin (1998; Zbl 0902.76001); H. K. Moffatt in J. Fluid Mech. 159, 359–378 (1985; Zbl 0616.76121), Topological aspects of the dynamics of fluids and plasmas. NATO adv. sci. inst. ser. E, appl. sci., vol. 218, Kluwer, Dordrecht (1992; Zbl 0788.76097); M. E. Schonbek in Theory of the Navier-Stokes equations, Ser. adv. math. appl. sci., vol. 47, 179–184 (Zbl 0928.35136, World Sci., Singapore; V. A. Vladimirov et al. in J. Fluid Mech. 390, 127–150 (1999; Zbl 1003.76096); T. Nishiyama in Bull. Inst. Math. Acad. Sin. (N.S.) 2, 139–154 (1998; Zbl 1211.76154).


49Q20 Variational problems in a geometric measure-theoretic setting
76W05 Magnetohydrodynamics and electrohydrodynamics
76R10 Free convection
Full Text: DOI arXiv


[1] Ambrosio, L.: Transport equation and Cauchy problem for BV vector fields. Invent. Math. 158, 227–260 (2004) · Zbl 1075.35087
[2] Arnold, V., Khesin, B.: Topological Methods in Hydrodynamics. Applied Mathematical Sciences, vol. 125. Springer, Berlin (1998) · Zbl 0902.76001
[3] Angenent, S., Haker, S., Tannenbaum, A.: Minimizing flows for the Monge–Kantorovich problem. SIAM J. Math. Anal. 35, 61–97 (2003) · Zbl 1042.49040
[4] Benamou, J.-D., Brenier, Y.: Weak existence for the semigeostrophic equations formulated as a coupled Monge–Ampère/transport problem. SIAM J. Appl. Math. 58, 1450–1461 (1998) · Zbl 0915.35024
[5] Brenier, Y.: Polar factorization and monotone rearrangement of vector-valued functions. Commun. Pure Appl. Math. 64, 375–417 (1991) · Zbl 0738.46011
[6] Caffarelli, L.: Boundary regularity of maps with convex potentials. Commun. Pure Appl. Math. 45, 1141–1151 (1992) · Zbl 0778.35015
[7] Chae, D.: Global regularity for the 2D Boussinesq equations with partial viscosity terms. Adv. Math. 203, 497–513 (2006) · Zbl 1100.35084
[8] Chalub, F., Markowich, P., Perthame, B., Schmeiser, C.: Kinetic models for chemotaxis and their drift-diffusion limits. Mon. Math. 142, 123–141 (2004) · Zbl 1052.92005
[9] Cullen, M., Norbury, J., Purser, J.: Generalised Lagrangian solutions for atmospheric and oceanic flows. SIAM J. Appl. Math. 51, 20–31 (1991) · Zbl 0713.76026
[10] Cullen, M., Gangbo, W., Pisante, G.: The semigeostrophic equations discretized in reference and dual variables. Arch. Ration. Mech. Anal. 185, 341–363 (2007) · Zbl 1139.86003
[11] Di Perna, R., Lions, P.-L.: Ordinary differential equations, transport theory and Sobolev spaces. Invent. Math. 98, 511–547 (1989) · Zbl 0696.34049
[12] Doering, C., Otto, F., Reznikoff, M.: Bounds on vertical heat transport for infinite-Prandtl-number Rayleigh–Bénard convection. J. Fluid Mech. 560, 229–241 (2006) · Zbl 1122.76080
[13] Frisch, U., Matarrese, S., Mohayaee, R., Sobolevski, A.: A reconstruction of the initial conditions of the Universe by optimal mass reconstruction. Nature 417, 260–262 (2002)
[14] Haker, S., Zhu, L., Tannenbaum, A., Angenent, S.: Optimal mass transport for registration and warping. Int. J. Comput. Vis. 60(3), 225–240 (2004) · Zbl 1477.68510
[15] Hoskins, B.: The mathematical theory of frontogenesis. In: Annual Review of Fluid Mechanics, vol. 14, pp. 131–151. Palo Alto (1982) · Zbl 0488.76030
[16] Hou, T., Li, C.: Global well-posedness of the viscous Boussinesq equations. Discrete Contin. Dyn. Syst. 12, 1–12 (2005) · Zbl 1274.76185
[17] Incropere, F.P., DeWitt, D.P.: Heat and Mass Transfer. Wiley, New York (1996)
[18] Jäger, W., Luckhaus, S.: On explosions of solutions to a system of partial differential equations modeling chemotaxis. Trans. Am. Math. Soc. 329, 819–824 (1992) · Zbl 0746.35002
[19] Keller, E., Segel, L.: Model for chemotaxis. J. Theor. Biol. 30, 225–234 (1971) · Zbl 1170.92307
[20] Lions, P.-L.: Mathematical Topics in Fluid Mechanics. Vol. 1. Incompressible Models. Oxford Lecture Series in Mathematics and its Applications. Oxford University Press, New York (1996) · Zbl 0866.76002
[21] Loeper, G.: A fully nonlinear version of the incompressible Euler equations: the semigeostrophic system. SIAM J. Math. Anal. 38, 795–823 (2006) · Zbl 1134.35046
[22] McCann, R.: Polar factorization of maps on Riemannian manifolds. Geom. Funct. Anal. 11, 589–608 (2001) · Zbl 1011.58009
[23] Majda, A.: Introduction to PDEs and Waves for the Atmosphere and Ocean. AMS and CIMS (2000) · Zbl 1278.76004
[24] Marchioro, C., Pulvirenti, M.: Mathematical Theory of Incompressible Nonviscous Fluids. Springer, New York (1994) · Zbl 0789.76002
[25] Moffatt, H.K.: Magnetostatic equilibria and analogous Euler flows of arbitrarily complex topology. I. Fundamentals. J. Fluid Mech. 159, 359–378 (1985) · Zbl 0616.76121
[26] Moffatt, H.: Relaxation under topological constraints. In: Topological Aspects of the Dynamics of Fluids and Plasmas. NATO Adv. Sci. Inst. Ser. E, Appl. Sci., vol. 218. Kluwer, Dordrecht (1992) · Zbl 0788.76097
[27] Nieto, J., Poupaud, F., Soler, J.: High-field limit for the Vlasov–Poisson–Fokker–Planck system. Arch. Ration. Mech. Anal. 158, 29–59 (2001) · Zbl 1038.82068
[28] Nishiyama, T.: Magnetohydrodynamic approaches to measure-valued solutions of the two-dimensional stationary Euler equations. Bull. Inst. Math. Acad. Sin. (N.S.) 2, 139–154 (2007) · Zbl 1211.76154
[29] Pedlosky, J.: Geophysical Fluid Dynamics. Springer, New York (1979) · Zbl 0429.76001
[30] Schonbek, M.: Decay of solutions to non-oscillating magneto hydrodynamics equations. In: Theory of the Navier–Stokes Equations. Ser. Adv. Math. Appl. Sci., vol. 47, pp. 179–184. World Sci., Singapore (1998) · Zbl 0928.35136
[31] Villani, C.: Topics in Optimal Transportation. Graduate Studies in Mathematics, vol. 58. AMS, Providence (2003) · Zbl 1106.90001
[32] Vladimirov, V.A., Moffatt, H.K., Ilin, K.I.: On general transformations and variational principles for the magnetohydrodynamics of ideal fluids. IV. J. Fluid Mech. 390, 127–150 (1999) · Zbl 1003.76096
[33] Wang, X.: Infinite Prandtl number limit of Rayleigh–Bénard convection. Commun. Pure Appl. Math. 57, 1265–1282 (2004) · Zbl 1112.76032
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.